Pérez-Olmeda et al.  reported that pegylated interferon alfa-2b (peg-IFN) plus ribavirin therapy cured one third of patients co-infected with HIV and hepatitis C virus (HCV), and that such therapy is relatively well-tolerated. In only two out of the 68 patients (3.1%) was a decline in the absolute CD4 lymphocyte count greater than 33% observed. In none of them was a change in the CD4 lymphocyte percentage seen.
We recently observed an HIV–HCV co-infected patient treated with peg-IFN/ribavirin in which the CD4 lymphocyte count fell from 0.429 × 109/l (28.1%) to 0.029 × 109/l (9%). These low levels persisted despite a sustained undetectable HIV viral load, even after the HCV therapy was stopped.
A 49-year-old, HIV–HCV co-infected man, with compensated liver cirrhosis (Child–Pugh class A) was started on peg-IFN (1.50 μg/kg per week) and ribavirin (1200 mg once a day). His body weight was 100 kg. For HIV infection he was treated with abacavir, lamivudine and zidovudine. At the start of the peg-IFN/ribavirin treatment his CD4 lymphocyte count was 0.429 × 109/l (28.1%) and his viral load was less than 50 copies/ml plasma. Two months after the initiation of the peg-IFN/ribavirin, he developed anaemia (haemoglobin 9.5 g/dl) and thrombocytopenia (40 × 109 /l). For this reason the HCV treatment was continued at a reduced dosage (peg-IFN 100 μg a week, ribavirin 600 mg once a day). Ultimately, both drugs had to be discontinued after 12 weeks when severe anaemia developed (haemoglobin 7.4 g/dl). The HCV-RNA (polymerase chain reaction test) level at that time was negative. One month later when the haemoglobin level was 8.7 g/dl and the platelet count was 99 × 109 /l, peg-IFN monotherapy was restarted. After the reintroduction of peg-IFN, a severe Coombs-positive anaemia developed (haemoglobin 5.1 g/dl) and thrombocytopenia persisted (72 × 109 /l). Zidovudine was switched to stavudine and the peg-IFN was stopped. His CD4 lymphocyte count at that time was 0.275 × 109/l (28.1%). Finally, high-dose steroid therapy reversed the anaemia and thrombocytopenia, but the patient developed diabetes mellitus requiring insulin therapy. His CD4 lymphocyte count fell during peg-IFN therapy, and continued to decline to a level of 0.029 × 109 cells/l (9.0%) 3 months after this therapy was stopped. Ten months after the start of the peg-IFN/ribavirin therapy the patient died as a result of invasive pulmonary aspergillosis.
Interferon potentially induces haemolytic anaemia, thrombocytopenia, leucopenia with neutropenia and a decrease in the CD4 lymphocyte cell count [2–4]. This decrease in the CD4 lymphocyte count during interferon therapy has been attributed to autoimmunity [5,6]. Generally, a spontaneous recovery in the CD4 lymphocyte count is observed after stopping interferon treatment. However, in our patient, despite a sustained undetectable HIV viral load, his CD4 lymphocyte count continued to drop after the termination of HCV therapy.
The decision to discontinue peg-IFN/ribavirin treatment because of haematological toxicity, in HIV–HCV co-infected patients should be made sufficiently early, in order to avoid a prolonged low CD4 lymphocyte count and an increased risk of developing opportunistic infections.
1. Pérez-Olmeda M, Núñez M, Romero M, Gonzalez J, Castro A, Arribas JR, et al
. Pegylated IFN-a2b plus ribavirin as therapy for chronic hepatitis C in HIV-infected patients. AIDS
2. Fried M, Shiffman M, Reddy R, Smith C, Marinos G, Goncales FL Jr, et al
. Peginterferon alfa-2a plus ribavirin for chronic hepatitis C virus infection. N Engl J Med
3. Cotler SJ, Jensen DM. Treatment of hepatitis C virus and HIV co-infections. Clin Liver Dis
4. Rockstroh JK, Mudar M, Lichterfeld M, Nischalke HD, Klausen G, Gölz, J, et al
. Pilot study of interferon alpha high-dose induction therapy in combination with ribavirin for chronic hepatitis C in HIV-co-infected patients. AIDS
5. Vento S, Di Perri G, Cruciani M, Garofano T, Concia E, Bassetti D. Rapid decline of CD4+ cells after alpha-interferon treatment in HIV-1 infection. Lancet
6. Soriano V, Bravo R, Samaniego JG, Gonzalez J, Odriozola PM, Arroyo E, et al
. CD4+ T-lymphocytopenia in HIV-infected patients receiving interferon therapy for chronic hepatitis C. AIDS